CSN Login
Members Online: 2

You are here

Changing from Sutent to Votrient ... Advice?

Dutch1's picture
Dutch1
Posts: 152
Joined: Mar 2014

Original surgery in Feb 2013.  I've been on Sutent since Oct 2014 when 5 mets showed up in my chest.  The Sutent (plus radiation) effectively shrunk the mets until now.  The old mets are either gone or stable, but one new one showed up in this week's PET scan.  We're taking that as a signal that my cancer is becoming resistant to Sutent.

The plan is to change over to Votrient ASAP.

I am fishing for feedback as to experience with Votrient with regards to its effectiveness, side effects or any other helpful insights as to how this is all going to go.  Especially from folks who have gone from Sutent to Votrient.

Thanks in advance for your response.

 

Dutch

rhominator's picture
rhominator
Posts: 233
Joined: Nov 2015

Hi Dutch,

Sorry to hear about the new met.  I've been on Votrient for two years.  ~1 year at full dose (800mg), then the following year at reduced dosages. Currently I'm back on the full dose.

My side effects [your mileage may vary]:

  • Chills
  • White hair [everywhere]
  • Loose, watery stools [1-4x a day] *
  • Change in taste [in food, not women]
  • Pale skin [withpinpoint red dots here and there]
  • Reduced energy, strength and stamina [tanked after a flight of stairs] *
  • Gas-like pains and much intestinal rumbling after eating [embarressing] *
  • Occational tenderness in fingers tips [every few months, for a week or two]
  • Initially some nausea, but that disipated within a couple weeks of starting Votrient

* worst effects for me

Worst experience: I really pushed myself physically one day--that night I slept through a bowel movement [humiliating!]

I've been NED for two years, but my recent scan showed new nodes after being on a low dose of Votrient. So I'm back on the full dose. Will rescan in a couple months to evaluate effectiveness.

 

Dutch1's picture
Dutch1
Posts: 152
Joined: Mar 2014

Thanks, Rhominator;

You've encouraged me to set my alarm to go off every two hours at night so as to avoid experiencing the unthinkable!  Sorry for the droll humor attempt.

Otherwise, thanks for the info ... which I find encouraging as to the effectiveness question.

Dutch.

rjhillcbytwp
Posts: 11
Joined: Oct 2015

Dutch,

After reading Rhominator's response, I could have written the exact same experience summary.  I switched to Votrient after one year of Sutent.  I was advised of the risks of siwtching meds.  I was told that the side effects of Votrient would be easier to tolerate, and boy was my Doctor right.  Sutent made me sick from my navel up.  Votrient seems to only hit me from the navel down. I enjoy not having constant indigestion and acid reflux and the unpredicable vomiting that seemed to come with Sutent.  I have none of this with Votrient, and I've been on a reduced dose for almost one year, after one year of taking the full dose.

I am relieved to know that others are experiencing the energy loss and complete lack of stamina, as this is the most bothersome SE for me.  Maybe this is because I was and still try to be as active as possible.  Working from home, frequent napping and some serious expecation adjustment helped with this.  Being at home a few days per week also helps with the bathroom issues.  I recommend keeping a supply of the thickest, softest, non-flushable-ist, aloe soaked, baby wipes you can find.  Keep a package near every commode you use.  Carry a small zip-lock full of them in a pocket or ankle holster, or wherever you can access them while your're out in public.

Other than looking like a q-tip from the white hair, and frequent trips to the john, I get around fairly normally on Votrient.  I hope you have a SE free experience.  For me, it's provided stable disease for almost two years.  Tomorrow is scan day for me.  We'll know for sure if the reduced dose is still doing it's job.

Best of luck!

-Bob

Dutch1's picture
Dutch1
Posts: 152
Joined: Mar 2014

I'm feeling a little more confident of what I'm in for.  Again, it's good to hear of your success with the drug.

Dutch

angec's picture
angec
Posts: 924
Joined: Mar 2012

Hi Dutch!  Votrient is an excellent drug! My mom started on it at 79, now 83. She had many mets all over at stage 4.  At one point during her scan last year she was NED.  Now she has a spot that she has had before (a node) that the doctor feels is probably inflammation from a concurrent UTI. I hope that is the case.   She is only taking 200 mgs because she can't tolerate anything more.  She gets the stomach issues and she also had high bood pressure which was hard to get under control for a while.  That high blood pressure, along with the thyroid not functioning well are usually signs the drug is working. Although, if you don't get those signs, it means nothing.  If that makes sense.  If you search Votrient/Pazopanib sides affects above, you will see a whole long conversation about the drug.  It is good info. The bad taste in her mouth went away.  She was getting other side affects that we used homeopathy for and it worked great! Anything not to take more drugs with side affects.  

 

But, i wanted to mention that the new immunity drug, Nivolumab/Opdiva is now approved for RCC. If that drug works it has little to no symptoms. Some of those on the boards here were on it in trials.  Even if the drug stops working, it can be good to have been on it, as it makes the next drug work better.  So they say!  It is a good idea to find out about it.  You can always do the Votrient next if you need to.  Please let us know how it goes.

Ange

Dutch1's picture
Dutch1
Posts: 152
Joined: Mar 2014

Good to know about your mom's success using this drug.  I'm at Stage 4, too and it's encouraging to know that Votrient has helped her through this lousy disease for 3 or 4 years now.  Yup, I've heard about the Opdiva.

Dutch

Richgels1's picture
Richgels1
Posts: 26
Joined: Oct 2015

Hi Dutch, Sorry to hear about your situation but I think you will find the switch to be a good thing. I think my experience is similiar to Rhomenator and Bob's with a few exceptions. I've been on Votrient now for about 9 months (800mgs). After 3 months my CT scan showed no growth in the watch areas and a lymph node that was about 1cm. After 6 months I am NED and have been for 3 months now. I have been experienceing some neausa off and on but it seems a bit worse lately. With my latest good scan my doctor reduced my dosage to 600mg and he said he may drop it to 400mg if my next scan is also NED. I orginally had heard that only around 25% respond to it but from what I have heard here it sounds like most do see good results. I was getting sores on the bottom of my feet with the Sutant and I don't get any of that with the Votrient which is nice. Fatigue level seems about the same for me versus the Sutant also. The watery stools is probably the worst side affect for me also but I have found that immodium pills can help considerably. I get them off of Amazon in 200 count bottles. A pack of 2 bottles is around 9 bucks (Kirkland's Anti-Diarrhea). I take one around 11am and one with my pills at around 3pm in the afternoon. For me this slowed down the loose bowels and makes them feel more normal if you know what I mean. If the pills stopped me from going one day then I just don't take them again until after I go the next day. For me this has been a big help. I don't get the immediate urge to go as much and I make less trips to the bathroom also. Some days it doesn't seem to help much but most days it does.

As others have commented here, there are also some new drugs out that I am sure your doctor is aware of, they may switch us to down the road which may work better with less side affects. In my case I believe my doctor is going to keep me on the Votrient as long as it continues to work and will then switch to one of the new ones after that. From what I have read Votrient is usually affective for about a year but there are people who have been on it for over 5 years with continued success according to my doctor. So there is good hope that we may live a long time. I'm confident that you will do well. Take care and live well,  Scott

Dutch1's picture
Dutch1
Posts: 152
Joined: Mar 2014

Richgels;

Good to know about the anti-diarrhea drugs to try. 

My oncologist mentioned the newly-approved drug yesterday, too.

Dutch

foxhd's picture
foxhd
Posts: 3183
Joined: Oct 2011

know how I'm tolerating it. upset belly, diarrhea, fatigue. It's a good thing I am not working because I wouldn't be able to. But with flexibility in my schedule I can do just about everything. Golf, bike ride, work in the yard. However, some day I look forward to returning to nivolumab. I had no side effects that I remember.

Subscribe to Comments for "Changing from Sutent to Votrient ... Advice? "